ALERT: Children’s Cough Syrup Recalled Amid Overdose Fears | What To Know

0
32

DUBLIN — Perrigo Company announced today that, following the recent recall of certain dosing cups by its supplier, it has initiated a voluntary product recall in the US to the retail level of 2 batches of its children’s guaifenesin grape liquid (100mg/5 mL) and 3 batches of its children’s guaifenesin DM cherry liquid (100mg guaifenesin and 5mg dextromethorphan HBr/ 5 ml) sold in 4 oz. bottles with dosage cup in a box under the store brand products listed below. This recall is being initiated because some packages contain an oral dosing cup with incorrect dose markings.

The over-the-counter cough syrups are sold generically nationwide, under different brand names:

GUAIFENESIN GRAPE LIQ 4 OZ

H.E.B
CVS

GUAIFENESIN DM CHRY LIQ 4 OZ

Sunmark
Rite-Aid
Topcare
Kroger
GoodSense
Dollar General
Care One
CVS

Use of these products according to labeled instructions with an affected dosing cup is unlikely to result in serious side effects, and no reports related to overdose have been received to date. Consumers should be aware that an overdose of Guaifenesin DM may cause hyper excitability, rapid eye movements, changes in muscle reflexes, ataxia, dystonia, hallucinations, stupor, and coma. Other effects have included nausea, vomiting, tachycardia, irregular heartbeat, seizures, respiratory depression, and death. Gastric decontamination is recommended after acute ingestion of greater than 10 mg/kg, if administered soon after ingestion. At risk populations such as those who are poor metabolizers of dextromethorphan may experience an overdose by a factor of 3, if incorrect measuring levels are used. Additionally, small children who are poor metabolizers of dextromethorphan and use the product regularly over a period of several days at the mistaken dose, may develop cumulative toxicity. Moreover, adverse reactions to guaifenesin when given in high or excessive dosage may include nausea/vomiting, diarrhea, and/or abdominal pain. Therefore, an extreme overdose in an at risk population may need medical intervention, but in most cases adverse health consequences are temporary and reversible.

Commenting on this market action, Perrigo’s Chairman and CEO Joseph C. Papa stated, “There have been no reports of adverse events to Perrigo as a result of the incorrect dosage markings. Perrigo is taking this action to maintain the highest possible product quality standards for our retail customers and consumers. We are taking this action because it is the right thing to do.” (Photo source: ABC News)

comments